Alert archive / North Dakota / Wind Advisories in 2022
Wind Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Feb 10, 2022, 2:07 AM MST for 32 counties in North Dakota. It took effect at Feb 10, 2022, 8:00 AM MST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2022, 2:07 AM MST (09:07 UTC)
- In effect from
- Feb 10, 2022, 8:00 AM MST
- Expired
- Feb 10, 2022, 6:00 PM MST
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
All 32 counties
Adams County, ND, Billings County, ND, Bottineau County, ND, Bowman County, ND, Burke County, ND, Burleigh County, ND, Dickey County, ND, Divide County, ND, Dunn County, ND, Emmons County, ND, Foster County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, McKenzie County, ND, Mercer County, ND, Mountrail County, ND, Oliver County, ND, Pierce County, ND, Renville County, ND, Rolette County, ND, Sheridan County, ND, Slope County, ND, Stark County, ND, Stutsman County, ND, Wells County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WWUS73 KBIS 100907 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 307 AM CST Thu Feb 10 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101715- /O.NEW.KBIS.WI.Y.0009.220210T1500Z-220211T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Parshall, Hettinger, Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood, Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley, Hazen, New England, Wishek, Underwood, Ellendale, St. John, Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon, Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner, Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau 307 AM CST Thu Feb 10 2022 /207 AM MST Thu Feb 10 2022/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...West to northwest winds to around 35 mph with gusts up to 55 mph expected. * WHERE...Western and central North Dakota, including the James River Valley. * WHEN...From 9 AM CST /8 AM MST/ this morning to 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Edwards
3 follow-up statements
626 WWUS73 KBIS 101502 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 902 AM CST Thu Feb 10 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102315- /O.CON.KBIS.WI.Y.0009.000000T0000Z-220211T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Parshall, Hettinger, Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood, Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley, Hazen, New England, Wishek, Underwood, Ellendale, St. John, Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon, Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner, Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau 902 AM CST Thu Feb 10 2022 /802 AM MST Thu Feb 10 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST/6 PM MST/ THIS EVENING... * WHAT...West to northwest winds to around 35 mph with gusts up to 55 mph expected. * WHERE...Western and central North Dakota, including the James River Valley. * WHEN...Until 7 PM CST/6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Hargrove
184 WWUS73 KBIS 102131 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 331 PM CST Thu Feb 10 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110100- /O.CON.KBIS.WI.Y.0009.000000T0000Z-220211T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Parshall, Hettinger, Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood, Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley, Hazen, New England, Wishek, Underwood, Ellendale, St. John, Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon, Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner, Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau 331 PM CST Thu Feb 10 2022 /231 PM MST Thu Feb 10 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST/6 PM MST/ THIS EVENING... * WHAT...West to northwest winds to around 35 mph with gusts up to 55 mph expected. * WHERE...Western and central North Dakota, including the James River Valley. * WHEN...Until 7 PM CST/6 PM MST/ this evening. * IMPACTS...Gusty winds will blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
687 WWUS73 KBIS 110053 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 653 PM CST Thu Feb 10 2022 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110200- /O.EXP.KBIS.WI.Y.0009.000000T0000Z-220211T0100Z/ Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- Including the cities of Carrington, Parshall, Hettinger, Fessenden, Wilton, Marmarth, Glenburn, Dunseith, Sherwood, Killdeer, Tappen, Dickinson, Minot, Mcclusky, Mandan, Beach, New Leipzig, New Town, Watford City, Columbus, Solen, Shell Valley, Hazen, New England, Wishek, Underwood, Ellendale, St. John, Bismarck, Portal, Lignite, Harvey, Mott, Lamoure, Napoleon, Beulah, Rugby, Center, Bowman, Rolette, Selfridge, Drake, Towner, Ashley, Velva, Linton, Mohall, Edgeley, Jamestown, Garrison, Medora, Washburn, Bowbells, Carson, Elgin, Fort Yates, Halliday, Goodrich, Gackle, Steele, Oakes, Rolla, Kulm, Crosby, Strasburg, Powers Lake, Stanley, Williston, Turtle Lake, and Bottineau 653 PM CST Thu Feb 10 2022 /553 PM MST Thu Feb 10 2022/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CST/6 PM MST/ THIS EVENING... Winds have decreased below advisory criteria at most locations. Therefore, the Wind Advisory will be allowed to expire at 7 PM CST. Occasional gusts to around 45 mph will remain possible through the night as a cold front moves down from Canada. $$ Hollan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 9, 10:41 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 9, 10:41 PM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1141 PM CST Wed Feb 9 2022 .UPDATE... Issued at 1141 PM CST Wed Feb 9 2022 Surface observations and webcam imagery show that areas of dense fog have developed across portions of northwest and north central North Dakota. The fog is likely to erode from west to east with the increase of southwesterly surface winds, although this has yet to occur in the Tioga/Stanley area. Dense high clouds streaming in from the northwest are obscuring much of the fog on satellite, so areal coverage and trends are more uncertain than usual. UPDATE Issued at 958 PM CST Wed Feb 9 2022 The overall expectation on the evolution of the phase change in hydrometeors (frozen to liquid) remains the same for the warm frontal precipitation that is forecast to cross the state from west to east late tonight through Thursday morning. While surface air temperatures may be near to above freezing at the time of the transition from snow to rain, ground temperatures may lag behind by a couple degrees until a substantial increase in solar insolation occurs later in the morning. To better address this possibility in the gridded forecast, ground temperatures were decreased by 2 degrees Fahrenheit from NBM air temperature output through 9 AM CST. This introduced a broader chance of freezing rain as a precipitation type throughout northwest and central North Dakota, along with a few hundredths of an inch of ice accumulation. The icing potential is mainly for elevated and untreated surfaces, and temperatures will soar above freezing by the afternoon in areas where morning freezing rain is possible. The concern for strong winds has not diminished with the arrival of 00Z model guidance. Given there are still questions on areal coverage and duration of advisory criteria winds, we opted to not issue any headlines on this shift, in collaboration with neighboring offices. However, it should be emphasized that warning criteria winds (sustained and/or gusts) are a reasonable high-end outcome within the ensemble PDF. UPDATE Issued at 616 PM CST Wed Feb 9 2022 A few light rain or snow showers still exist across far southwest North Dakota. These should diminish early this evening. Later tonight, a warm front will bring medium to high chances of light mixed precipitation across western and central North Dakota through tomorrow morning, with lower probabilities to the southwest. The most likely type at precipitation onset is snow, changing over to rain or freezing rain before ending. Surface air temperatures will be warming to near or above freezing with the change over to liquid, but ground temperatures could be slightly below. The main concern tomorrow afternoon is the potential for strong winds. A strong low level jet with maximum speeds around 50-60 kts is forecast over the area. These high winds are likely to reside only around 1,000 to 2,000 ft AGL, with near- unidirectional flow extending down to the surface. The biggest complicating factor with mixing potential is how much cloud cover will be present. Some model soundings are not showing a well mixed boundary layer, but this appears more due to these models overestimating the effects of snow cover, and model lapse rates just above the surface are dry adiabatic. We will continue to evaluate this concern through the evening. && .SHORT TERM...(This evening through Thursday night) Issued at 309 PM CST Wed Feb 9 2022 At the surface, a backdoor cold front is now draped across the western third of the state. This boundary will continue to drift west southwest through the afternoon before stalling out this evening. Modest low level frontogenesis currently located over eastern Montana will eventually make its way into our southwest, interacting with the weak boundary. Thus, the best chances for some light rain and snow through this evening will be across the far west, mainly the southwest. Amounts will be light, from a trace to a tenth of an inch liquid at most. The stalled out boundary will then transition to a warm front and move east across the state overnight and through the day on Thursday. At the upper levels, the ridge to our west tries to flatten as the next low/Clipper comes down and skirts the area to the north. A cold front will extend to the west of the low and approach the International Border by the late afternoon or evening hours. Expect a stiff southwesterly breeze ahead of the front and gusty northwest winds behind it. There will be chances of light rain and snow along and around both frontal boundaries, but precipitation is most likely across the north central down into the James River Valley Thursday morning. Amounts will be light here as well, with new snowfall ranging from a trace to an inch. Regarding the winds, an advisory may end up being needed for tomorrow afternoon but there is still quite a bit of uncertainty regarding the timing of frontal passages. There has a been a bit of a trend to slow down the approach of the cold front and widespread cloud cover could inhibit mixing. The other story on Thursday will be near record high temperatures. Bismarck, Jamestown, and Dickinson all have at least a shot to tie or break Thursday's record highs and Minot has an outside shot. Here are the records and current forecast highs: Location Record Forecast Bismarck 54(1918) 52 Dickinson 58(1984) 56 Jamestown 45(1918) 43 Minot 50(1928) 46 Williston 51(1961)* 48 *Records were from the old airport at Williston. Just as clouds may keep the strongest winds from mixing down Thursday afternoon, they also could help to moderate the temperatures. If clouds end up being much less than expected, the current forecast could be on the low side and vice versa. Thus, heavily leaned on the NBM 75th percentile instead of the 90th because of the cloud uncertainty. Chances of precipiation linger into Friday under cyclonic flow aloft after the cold front moves through. .LONG TERM...(Friday through Wednesday) Issued at 309 PM CST Wed Feb 9 2022 Friday will be colder behind the front with snow chances tapering off to the west. Highs will range from around zero northeast to the lower 30s southwest. Gusty northerly winds develop in the afternoon, especially across the southern third of the state. Northwest flow redevelops this weekend with near or above normal temperatures returning to the forecast. Early next week, models continue to suggest that brief ridging will be followed by long wave west CONUS troughing. Various ensemble members end up closing the low off at the base of the western CONUS trough, leading to potential split flow over our area. This pattern would make the long term uncertainty even greater than usual, but it is not a pattern conducive to much appreciable precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1141 PM CST Wed Feb 9 2022 Multiple aviation hazards exist this period. An area of low stratus/fog will approach KJMS after 06Z. Upstream observations have shown prevailing IFR to VLIFR conditions. A period of ceiling and or visibility restrictions could also occur at Minot overnight, though this is less certain. A warm front will bring a band of light precipitation across the state late tonight through Thursday morning. At any given location, the precipitation will likely start as snow and transition to rain or freezing rain for a brief period of time. The overall chance of precipitation is high enough only across central North Dakota for a prevailing mention, with VCSH included farther west. If snow moves over a terminal, a period of MVFR to IFR visibility may occur. KJMS could see MVFR ceilings prevail through most of the forecast period, with a brief break possible late Thursday afternoon. Elsewhere, VFR ceilings are favored through the day, with MVFR ceilings returning from the north near the end of this forecast period. Strong west-northwest winds will develop by Thursday afternoon and persist through the evening. Expect sustained speeds around 25 kts and gusts near 40 kts. Low level wind shear concerns will develop from west to east Thursday morning, lasting through the afternoon across central North Dakota. Winds within 2,000 feet above the surface will reach speeds around 50-60 kts. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...ZH LONG TERM...ZH AVIATION...Hollan
Hazardous weather outlook, Feb 9, 10:41 PM MST, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1141 PM CST Wed Feb 9 2022 NDZ017-018-031>033-040-041-043-044-110545- McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-Hettinger-Bowman- Adams- 1141 PM CST Wed Feb 9 2022 /1041 PM MST Wed Feb 9 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northwest winds are expected on Thursday and will remain possible Thursday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ001>003-009>011-019>021-034-035-042-045-046-110545- Divide-Burke-Renville-Williams-Mountrail-Ward-Mercer-Oliver- McLean-Morton-Burleigh-Grant-Sioux-Emmons- 1141 PM CST Wed Feb 9 2022 /1041 PM MST Wed Feb 9 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of freezing rain Thursday morning. A light glaze of ice is possible on elevated and untreated surfaces. Strong northwest winds are expected on Thursday and will remain possible Thursday night through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-110545- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder- Stutsman-Logan-La Moure-McIntosh-Dickey- 1141 PM CST Wed Feb 9 2022 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong northwest winds are expected on Thursday and will remain possible Thursday night through Friday. Wind chills as cold as 30 below zero are possible Friday night through Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
In the hours before
Special weather statement, Feb 9, 11:10 PM MST, 2 hours 57 minutes before
Special Weather Statement National Weather Service Bismarck ND 1210 AM CST Thu Feb 10 2022 NDZ002>005-010>013-021>023-025-035>037-046>048-050-051-100900- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- McLean-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons- Logan-La Moure-McIntosh-Dickey- Including the cities of Bowbells, Powers Lake, Lignite, Columbus, Portal, Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, St. John, New Town, Stanley, Parshall, Minot, Velva, Towner, Drake, Rugby, Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 1210 AM CST Thu Feb 10 2022 ...AREAS OF EARLY MORNING FOG OVER CENTRAL AND PORTIONS OF NORTHWEST NORTH DAKOTA... Areas of fog, dense at times, has developed across northwest and central North Dakota early this morning, including across the James River Valley. Visibility will be reduced to less than one quarter mile over some areas. If traveling, be prepared for the possibility of rapidly deteriorating visibility. Use extra caution at railroad crossings and intersections. The fog is expected to dissipate and move off to the east by sunrise Thursday morning. Heinert
Nearby
Wind Advisories in North Dakota, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.